Concerns Continue Over Harmful Side Effects
| 2204 hits
NEW YORK, NOV. 19, 2005 (Zenit.org).- Contraceptives aren\'t always as safe as some publicity campaigns for sex education would indicate. A recent stream of reports has warned of health risks associated with some types of contraceptives.
The latest came last week, when the U.S. Food and Drug Administration (FDA) warned that the Ortho Eve birth-control patch exposes users to more hormones than previously disclosed, the Associated Press reported Nov. 11. The higher level of hormones brings an increased risk of blood clots and other serious side effects.
Previously, both regulators and the manufacturer of the patch, Ortho-McNeil, had maintained that the product had risks similar to those of the contraceptive pill, the news report said. But after the FDA announcement, the patches must now carry a strongly worded warning label, notifying users that they will be exposed to about 60% more estrogen than those using typical birth-control pills.
The Associated Press has published a number of reports on problems caused by the patch. Using federal death and injury reports, it found that about a dozen women, most in their late teens and early 20s, died in 2004 from blood clots believed to be related to the birth-control patch. Dozens more survived strokes and other clot-related problems.
On July 16 the news agency reported that Ortho-McNeil has spent millions of dollars advertising the patch. Promotion methods also included selling the patch directly to consumers. The ad campaign won awards for the company from industry groups in the United States and Europe.
As a result of the publicity, in less than three years more than 5 million women in the United States tried the patch. American sales of Ortho Evra in 2004 were estimated at $400 million, or 15% of the U.S. market.
Oral contraceptives also have their risks. On July 29 the International Agency for Research on Cancer (IARC) released a monograph publishing findings showing that combined estrogen-progesterone oral contraceptives are carcinogenic to humans. The conclusion was formed after a thorough review of the published scientific evidence.
The research was carried out by a working group, comprising 21 scientists from eight countries. The IARC is the cancer research agency of the World Health Organization.
According to Peter Boyle, director of IARC, about 10% of all women of reproductive age now use combined hormonal contraceptives. The additional cancer risks are also associated with hormonal menopausal therapy, which at its peak around 2000 involved about 20 million women in developed countries.
The report concluded that there is a small increase in the risk of breast cancer in current and recent users of oral contraceptives. The risk for women appears to return to normal only 10 years after they cease using these contraceptives.
Oral contraceptives are also associated with a risk of cervical cancer, a risk that increases with duration of their use. The researchers further found that the risk of hepatocellular carcinoma -- a cancer that arises from hepatocytes, the major cell type of the liver -- rises for long-term users of combined oral contraceptives in populations with low incidence of hepatitis B infection and chronic liver disease. The latter are two major causes of human liver cancer.
The monograph did find that the risk of endometrial and ovarian cancer decreases in women who used combined oral contraceptives. The scholarly article observed that a rigorous risk/benefit analysis of oral contraceptives would be useful to put the effects in perspective and assess the overall consequences for public health.
Gian Luigi Gigli, president of the World Federation of Catholic Medical Associations, issued a press release Aug. 3 commenting on the IARC study. He noted that its results shed new light on the prophetical value of Pope Paul VI\'s \"Humanae Vitae\" and Pope John Paul II\'s \"Evangelium Vitae.\" Gigli argued that the IARC study should encourage Catholic doctors to promote the methods of natural family planning.
Another problem associated with oral contraceptives is depression. According to a study carried out by Alfred Hospital in Melbourne, Australia, women taking the pill are almost twice as likely to have depression as those not taking it, the Sydney Morning Herald reported March 1.
The researchers recommended that a larger study is needed to examine in more detail the problem, given that they examined only 62 women. Levels of depression were assessed by each woman and an interviewer at two-month intervals. The women on the pill had a depression rating of 17.6, compared with 9.8 in the others. None of the women had a history of depression.
Jayashri Kulkarni, director of the Alfred Psychiatry Research Center, described the level of depression found in those women taking the pill as moderately severe.
Another type of contraceptive, the injectable Depo-Provera, is associated with problems of bone density loss, reported the Canadian newspaper Vancouver Sun on July 1. The federal agency Health Canada issued an advisory to warn women that the injections may cause significant bone density loss and should be used for the shortest period possible.
That advisory, the Vancouver Sun noted, came seven months after the FDA in the United States warned of possible irreversible bone loss in women who use Depo-Provera. The manufacturer of the contraceptive, Pfizer Canada, also sent a letter to doctors advising them of the risk.
The warning is based on new studies in women aged 25 to 35, and one with adolescents aged 12 to 18. Research found that the longer Depo-Provera is used, the more bone mineral density may be lost, and that it may not return completely, once women come off the shots.
\"This is of particular concern when Depo-Provera is used in adolescence [teenager years] when bone mineral density should instead be increasing,\" Pfizer says in an advisory.
According to the Vancouver Sun, 629,000 prescriptions were filled for the injectable contraceptive in Canada in the 12-month period ending October 2004.
Campaigns in favor
In spite of the risks associated with contraceptives, efforts continue to increase their use. The BBC reported Oct. 26, for instance, that a body advising the National Health Service in England and Wales, the National Institute for Health and Clinical Excellence, is advocating the use of long-acting contraceptives.
But, the BBC noted, observers have warned that encouraging increased use of these methods could help fuel promiscuity and the rise of sexually transmitted infections. Norman Wells, director of Family and Youth Concern, said money would be best spent highlighting the benefits of faithful and long-term relationships rather than indiscriminately promoting contraception.
In the United States last December, a survey by the Centers for Disease Control and Prevention found that 7.4% of sexually active women were not using contraceptives. Commenting Jan. 1 in the Washington Times on the report, Pia de Solenni, director of life and women\'s issues at the Family Research Council, criticized the report for suggesting that those women were placing themselves at risk.
Apart from the fact that some women want to become pregnant, de Solenni observed that most contraceptive devices do not protect against the majority of sexually transmitted diseases. She also suggested that many women are concerned about the adverse health effects of contraceptives.
\"In essence,\" de Solenni stated, \"some women who choose not to use contraceptives could be women who are sincerely concerned for their own health and well-being.\" A point of view that is receiving more and more support from scientific studies.